Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 9, 2017, 12:08 PM CST for Douglas County, Franklin County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 12:08 PM CST (18:08 UTC)
- Expired
- Mar 9, 2017, 12:45 PM CST
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 12:11 PM CST | HAIL 1 | 5 E Centropolis, KS | |
| Mar 9, 12:15 PM CST | HAIL 2 | 5 Nnw Ottawa, KS | |
| Mar 9, 12:17 PM CST | HAIL 0.88 | 4 Wsw Baldwin City, KS | NICKEL SIZED HAIL COVERED THE GROUND |
| Mar 9, 12:28 PM CST | HAIL 1.25 | W Wellsville, KS | APPROXIMATELY HALF DOLLAR SIZE HAIL AT THE WELLSVILLE ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3033 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390
WUUS53 KTOP 091808
SVRTOP
KSC045-059-091845-
/O.NEW.KTOP.SV.W.0015.170309T1808Z-170309T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1208 PM CST THU MAR 9 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Franklin County in east central Kansas...
Southern Douglas County in east central Kansas...
* Until 1245 PM CST
* At 1208 PM CST, a severe thunderstorm was located over Centropolis,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis and Globe.
This includes Interstate 35 between mile markers 188 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9507 3862 9507 3864 9542 3880 9543
3881 9506 3870 9506
TIME...MOT...LOC 1808Z 267DEG 38KT 3872 9533
HAIL...1.00IN
WIND...60MPH
$$
273 follow-up statements
533
WWUS53 KTOP 091819
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1219 PM CST THU MAR 9 2017
KSC045-059-091845-
/O.CON.KTOP.SV.W.0015.000000T0000Z-170309T1845Z/
Franklin-Douglas-
1219 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...
At 1219 PM CST, a severe thunderstorm was located near Baldwin City,
moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ottawa, Baldwin City and Wellsville.
This includes Interstate 35 between mile markers 190 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9507 3862 9507 3865 9528 3880 9525
3881 9506 3870 9506
TIME...MOT...LOC 1819Z 267DEG 38KT 3873 9518
HAIL...1.00IN
WIND...<50MPH
$$
27492
WWUS53 KTOP 091831
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1231 PM CST THU MAR 9 2017
KSC045-059-091845-
/O.CON.KTOP.SV.W.0015.000000T0000Z-170309T1845Z/
Franklin-Douglas-
1231 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...
At 1230 PM CST, a severe thunderstorm was located near Wellsville,
moving east at 25 mph. At 1211 PM quarter sized hail was reported 5
miles east of Centropolis.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Baldwin City and Wellsville.
This includes Interstate 35 between mile markers 194 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 9507 3873 9524 3880 9524 3881 9506
3870 9506 3869 9507
TIME...MOT...LOC 1830Z 269DEG 23KT 3873 9512
HAIL...1.00IN
WIND...<50MPH
$$
27037
WWUS53 KTOP 091838
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1238 PM CST THU MAR 9 2017
KSC045-059-091848-
/O.EXP.KTOP.SV.W.0015.000000T0000Z-170309T1845Z/
Franklin-Douglas-
1238 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 1245 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3863 9507 3873 9524 3880 9524 3881 9506
3870 9506 3869 9507
TIME...MOT...LOC 1838Z 267DEG 38KT 3873 9503
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 11:39 AM CST, 29 minutes earlier.
Area forecast discussion, Mar 9, 11:39 AM CST, 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1139 AM CST Thu Mar 9 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 254 AM CST Thu Mar 9 2017 Today, an upper level trough across south central Canada will amplify as it digs southeast across the northern plains and upper mid west. The low-level CAA across the northern plains will push a surface cold front southward across the CWA during the late morning and afternoon hours. The front should push southeast of I-70 by 19Z. The front will meet up with deeper moisture across the southeast counties of the CWA and the resulting surface convergence combined with weak ascent will cause showers and thunderstorms to develop along the front. The short-term model solutions vary quite a bit. The WRF solutions show the front pushing south across the CWA faster than the GFS and NAM. If the WRF solutions were to verify, the front will be southeast of the CWA by 21Z and thunderstorms that develop along the front will remain south of the CWA. The NAM model is slower with the frontal passages and shows thunderstorms developing along the front as it passes just south of I-70 across east central KS. The west-northwest flow at mid levels is forecasted to increase to 50 KTS across eastern KS. while 850mb winds are from the west-southwest at 25 MPH. This will result in 0-6 KM effective shear of 50 to 60 KTS. The NAM model has MLCAPE values ahead of the front increasing to the 1500-2500 J/KG range during the afternoon hours. The low-level shear looks weak ahead of the front with 0-1KM vertical wind shear values of 10 to 15 KTS. Therefore, ahead of the front there could be a few severe thunderstorms southeast of the KS turnpike during the mid and late afternoon hours. The primary hazard with any severe thunderstorm will be large hail and damaging outflow winds. However, if the higher resolution models are more accurate with the speed of the front then the thunderstorms will develop south of the CWA by 21Z. At this time I think the best chance for thunderstorm development will be southeast of I-35. High temperatures will be dependent on how fast the front moves south across the CWA. Attm I have high in the mid 60s across the northern counties of the CWA and these could be Noon time Highs with temperatures slowly falling into the 50s through the afternoon. Highs across the southern counties will be in the mid 70s, ahead of the front. Though, if the front is faster, then highs in the southern counties may only reach around 70. Tonight, skies will clear behind the front with north winds of 15 to 20 MPH with higher gusts through the evening hours. Overnight lows will drop into the mid 20s along the NE border to lower to mid 30s across the southeast counties. .LONG TERM...(Friday through Wednesday) Issued at 254 AM CST Thu Mar 9 2017 Late Friday night and Saturday continue to be the next chance for meaningful precip. In general there is not a lot of change made to the going forecast. The few trends from the models suggest there could be a little more dry air to overcome initially while would suggest the bulk of precip may fall between 12 and 18Z Saturday. Another trend from the models is for slightly cold temps across northern KS. However most if not all guidance continues to show warm air advection at 850 through about 12Z Saturday and a warm nose developing along the southern half of the forecast area from Abilene to Emporia. Because of this, think the potential for some freezing rain still exists. Although the ice accumulations that area being generated remain rather minor, only around a tenth of an inch. By the late morning and early afternoon, any warm air advection has ended with northerly winds advecting cold air into the forecast area. This should bring an end to the freezing rain chances as the warm nose shifts south and precip type should depend more on surface temps and mainly rain or snow. Forecast soundings show some mid level drying and a lose of ice within the cloud by the afternoon. But think the drying is likely to to the lose of forcing and subsidence increasing behind the upper wave which should also mean an end to precip. The colder trend in temps across the northern counties suggests snow accumulations may be slightly higher than earlier expected. Based on forecast soundings, there looks to be a 3 to 6 hour window across northeast KS when snowfall could accumulate. The colder temps should raise the snow ratios and so the forecast shows the potential for a couple inches across far northeastern parts of the forecast area. The next shortwave within the northwest flow aloft is still anticipated to move through Sunday night and Monday morning. Models do not indicate much if any warm air advection ahead of this wave. So the expectation is for rain or snow to be the primary weather types depending on how fast surface temps cool off. QPF amounts with this system are fairly light so any snow accumulations look to be minor. After Monday, model solutions have been less than consistent with the northwest flow with shortwave energy becoming more transient. One solution shows potential for light precip and then the next run it is shifted to the west or east and misses the forecast area. Therefore there is not much confidence in the light QPF progs from the models and have a dry forecast going for now. The occasional surface ridges are likely to keep temps cool through the extended period. Models show a ridge passes to the east of the area on Tuesday with southerly winds and warm air returning for Wednesday. So have temps trending warmer by mid week. Otherwise highs should generally be in the 40s with lows in the teens and 20s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM CST Thu Mar 9 2017 Elevated TSRA nearing FOE from the south but still anticipated it staying south. Will mention VCTS for an hour but north to northeast winds will dominate behind cold front for the remainder of this forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Wolters AVIATION...65
Hazardous weather outlook, Mar 9, 9:28 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 928 AM CST Thu Mar 9 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-101530- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 928 AM CST Thu Mar 9 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms will move across east central Kansas late this morning and this afternoon. A few of these storms could be severe and produce large hail and damaging winds. The greater risk for severe weather is along and south of Interstate 35. Very High fire danger is forecast for parts of north central and east central Kansas. Areas most likely to see very high fire danger should be along and west of a line from Concordia to Topeka to Council Grove. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A wintry mix of precipitation is still expected late Friday night and Saturday. Any ice accumulations appear to be minor, generally a tenth of an inch or less. Although there could be an inch or two of snow over northeast Kansas by Saturday afternoon. accumulating snows are most likely along and east of a line from Marysville to Topeka. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 9, 9:37 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 AM CST THU MAR 9 2017
KSZ054-058-091615-
Coffey-Lyon-
937 AM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1015 AM CST...
At 937 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Madison, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
LAT...LON 3817 9596 3817 9614 3835 9575 3804 9561
3804 9596
TIME...MOT...LOC 1537Z 246DEG 25KT 3809 9607
27Special weather statement, Mar 9, 10:14 AM CST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Topeka KS 1014 AM CST THU MAR 9 2017 KSZ058-059-091645- Coffey-Anderson- 1014 AM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANDERSON AND CENTRAL COFFEY COUNTIES UNTIL 1045 AM CST... At 1013 AM CST, Doppler radar was tracking a strong thunderstorm over Burlington, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington, New Strawn, Westphalia and John Redmond Reservoir. LAT...LON 3809 9580 3823 9588 3837 9553 3816 9543 TIME...MOT...LOC 1613Z 251DEG 27KT 3818 9574 27
Local storm report, Mar 9, 10:35 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL LE ROY 38.08N 95.63W
03/09/2017 E0.75 INCH COFFEY KS PUBLIC
PUBLIC REPORTED PEA TO MARBLE SIZE HAIL. RELAYED VIA
EMERGENCY MANAGEMENT.
&&
BARJENBRUCHLocal storm report, Mar 9, 11:52 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 1 N POMONA LAKE 38.67N 95.58W
03/09/2017 E0.88 INCH OSAGE KS TRAINED SPOTTER
&&Special weather statement, Mar 9, 11:54 AM CST, 14 minutes before
Special Weather Statement National Weather Service Topeka KS 1154 AM CST THU MAR 9 2017 KSZ040-055-056-091830- Douglas-Franklin-Osage- 1154 AM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN... SOUTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 1230 PM CST... At 1153 AM CST, the public reported a strong thunderstorm near Overbrook, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Baldwin City, Overbrook, Centropolis, Pleasant Grove, Pomona Lake and Globe. This includes Interstate 35 near mile marker 192. LAT...LON 3866 9517 3865 9560 3881 9565 3887 9520 TIME...MOT...LOC 1753Z 261DEG 31KT 3873 9553 27
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 9:37 AM CST | Special Weather Statement | TOP | Coffey | 38 min |
| Mar 9, 10:14 AM CST | Special Weather Statement | TOP | Coffey | 31 min |
| Mar 9, 10:27 AM CST | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
| Mar 9, 11:54 AM CST | Special Weather Statement | TOP | Douglas | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.